The steroid-responsive hiccup reflex arc: competitive binding to the corticosteroid-receptor?

Dickerman, R.D.; Overby, C.; Eisenberg, M.; Hollis, P.; Levine, M.

Neuro Endocrinology Letters 24(3-4): 167-169

2003


ISSN/ISBN: 0172-780X
PMID: 14523351
Document Number: 10186
Hiccups occurring secondary to high-doses of corticosteroids are a well-recognized problem in the field of neurosurgery. Numerous reports of oral, intravenous and intraarticular corticosteroids inducing hiccups exist in the literature. To date, there is only one case of anabolic steroids inducing hiccups. We now present a case of a patient who underwent a suboccipital craniotomy for resection of a cerebellar pontine angle meningioma. Postoperatively the patient was on high doses of Decadron and Oxandrin, an anabolic-anticatabolic agent used to combat the deleterious effects of corticosteroids. The patient suffered intractable hiccups postoperative day one, resistant to Thorazine. Oxandrin was discontinued to assess the possibility of a anabolic steroid-induced singultus. The hiccups resolved within 24 hours. This report validates the previous report on anabolic steroids inducing hiccups and exemplifies the ability for steroids as a class, due to there backbone structural homology, to induce function even as competitive inhibitors.

Document emailed within 1 workday
Secure & encrypted payments

The steroid-responsive hiccup reflex arc: competitive binding to the corticosteroid-receptor?